Wyoming, 2023

Hail in Wyoming, June 28, 2023

June 28, 2023 · NWS RIW · 2 events in 1 county or zone

Thunderstorms developed in the lee of the Bighorn Range and became severe as they moved into more humid air. Ping Pong ball size hail was reported from one thunderstorm as it passed north of Kaycee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms developed in the lee of the Bighorn Range and became severe as they moved into more humid air. Ping Pong ball size hail was reported from one thunderstorm as it passed north of Kaycee. The public reported a funnel cloud to the east of Buffalo a couple of hours later from a different thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 28, 9:54 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 28, 9:54 AM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1054 AM MDT Wed Jun 28 2023

.DISCUSSION...(This afternoon through Tuesday)
Issued at 1047 AM MDT Wed Jun 28 2023

The W-E elongated upper-level trough is stretched from eastern
Oregon into central Montana this morning, with early convective
activity from western into central MT.  Shortwave trough energy is
expected to move from the Great Basin in SW flow into WY this
afternoon, bringing showers and isolated thunderstorms into
southwest WY midday, then moving into central WY during the
afternoon and evening hours.  As the storms move into central WY,
especially Natrona and Johnson Counties late in the afternoon, the
environment should be more conducive for stronger storms; thus a
marginal risk of severe storms is possible this evening for areas
around the Bighorns into Johnson and Natrona Counties.  Elsewhere,
isolated showers and thunderstorms are expected elsewhere, with less
of a chance over parts of NW WY. Temperatures will remain about the
same as Tuesday, being 4-8 degrees below normal.  Winds will also be
relatively light for WY, except for some gusty winds of 30+ mph
around storms, and breezy north winds developing this afternoon and
evening east of the divide, then pushing south into southern WY. The
convective activity in north-central WY is expected to continue
through about midnight as the shortwave trough moves into NE WY.

Thursday will see the upper-level trough with somewhat of a positive
tilt move over western WY.  The lowering heights and slightly cooler
mid-level temps will bring slight instability and moisture for
widespread showers and thunderstorms to the entire forecast area.
The reduction in wind shear and surface heating however should bring
typical thunderstorms as the severe potential moves off to the east.
As the surface low moves southward along the front range and the
trough axis moves through during the evening, some gusty north and
northwest winds will develop, then decrease by midnight. Some models
are showing lingering rain showers over south-central WY in the core
of the 500 mb low early Friday morning. The trough will make a slow
escape to NE CO on Friday, keeping isolated light showers over the
higher terrain along and east of the continental divide Friday
afternoon.  Some gusty NNW are possible as upper-level high pressure
tried to build over the western US.  Though temperatures should
remain on the cool side along and east of the divide, some warming
will be noted across western WY.

A flattened ridge then moves over eastern ID and western WY on
Saturday as shortwave trough energy across the northern states
brings more zonal flow from the PacNW into Montana.  Although many
would like to see a couple of days of warm and dry conditions,
forecast guidance shows a shortwave trough move from western into
central MT on Saturday, bringing weak instability to northern WY
Saturday afternoon and evening. Winds are likely to increase
along with the temps, but the shortwave trough will bring
scattered showers and thunderstorms to the northern 2/3 of the
forecast area. Sunday has the potential to be the driest day of
the forecast period as Saturday trough moves to NE CO and only
isolated storms are likely across northwest WY. Current forecast
max temps Sunday are right around normal with upper 70s to upper
80s in the lower elevations. The warm and dry conditions will be
very short-lived as both the GFS and ECMWF are showing a shortwave
trough dropping into MT and WY from Canada, bringing cooler
temperatures and increased chances of showers and thunderstorms.
Amazingly, a pattern sets up with WNW upper-level flow over the
state and shortwave trough dropping along and east of the divide
through the rest of the week. It's possible then that southwest
and western WY could see near normal temps with dry conditions or
only slight chances of storminess along with gusty WNW winds.
Whereas along and east of the divide would be cooler than normal
temps with numerous showers and thunderstorms each afternoon and
evening and breezy north winds. It's a pattern seen each year of a
stationary front along the divide and shortwave trough riding
from eastern MT and WY into the central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1047 AM MDT Wed Jun 28 2023

Showers and thunderstorms begin developing between 18Z and 19Z this
afternoon and are expected to continue through this evening. Least
chances to see rain today will be KCOD, KJAC, and KWRL, but have
still included VCTS, especially at KCOD and KJAC, which have higher
terrain to favor storm development. VFR conditions are expected,
unless brief MVFR from a direct storm over a terminal. Gusty winds
and small hail will be the main concerns with storms today, with the
strongest storms being favored near KCPR. Most activity will
decrease late this evening, with a few lingering showers possible
around KCPR and KWRL a bit later. Clouds diminish overnight with
lighter winds prevailing. Another chance for showers and storms
Thursday afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1047 AM MDT Wed Jun 28 2023

Wyoming is once again being influenced by upper-level low pressure
to the west with moist unstable flow over the state.  The lower
elevations across southern WY are slowing drying, but showers and
thunderstorms over the next two days may reverse that trend. Showers
are expected to begin today over southwest WY and move northeast
during the afternoon and evening.  Mid- to late afternoon and
evening should see some stronger thunderstorms develop over central
and eastern WY, with brief heavy rain, hail between 0.5 and 1.0
inches, and gusty winds of 30-40 mph.  Overall winds will be light
with gusts up to 20 mph.  East of the divide will see breezy north
winds at times.  Showers and isolated thunderstorms will linger
around Johnson and Natrona Counties past midnight with very slight
chances over western WY.  Thursday will see continued below normal
temperatures as the low pressure system moves over western WY.
Widespread light showers and isolated thunderstorms are expected
during the afternoon and evening, with storminess lingering across
south-central WY past midnight.  Friday remains cool with isolated
showers and thunderstorms, though the weekend will see warming
temperatures to near normal for late June, the northern half of the
state is likely to see afternoon and evening showers and
thunderstorms.  Winds are expected to increase from the WSW Saturday
and Sunday across southern and central WY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...McDonald
AVIATION...Wittmann
FIRE WEATHER...McDonald
Hazardous weather outlook, Jun 27, 11:46 PM MST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1246 AM MDT Wed Jun 28 2023

WYZ001>020-022>030-291100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1246 AM MDT Wed Jun 28 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Scattered rain showers and isolated thunderstorms expected for
southern counties coming out of northeastern Utah by mid afternoon
spreading northeast throughout the remainder of daylight. Small
hail, brief locally heavy rainfall, and gusty winds are possible with
the storm activity but severe weather is not expected at this time.
These will weaken and push off to the northeast once again towards
sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Similar conditions for Thursday with less chances Friday being more
focused for eastern counties and points to the east of the CWA.
Again, severe weather is not expect but some small hail and gusty
winds are possible. Dryer conditions and a warming trend are expected
over the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 28, 11:58 AM MST, 37 minutes before
Special Weather Statement
National Weather Service Riverton WY
1258 PM MDT Wed Jun 28 2023

WYZ028-029-281945-
Flaming Gorge-Rock Springs and Green River-
1258 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southwestern
Sweetwater County through 145 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Manila, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Squaw Hollow Boat Ramp On Flaming Gorge and Buckboard Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Flaming Gorge Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4100 10990 4116 10995 4139 10957 4100 10937
TIME...MOT...LOC 1858Z 256DEG 16KT 4110 10983

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

McDonald
Special weather statement, Jun 28, 12:14 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
114 PM MDT Wed Jun 28 2023

WYZ011-281930-
Southeast Johnson County-
114 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of central Johnson
County through 130 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Mayoworth, which is also 11 miles north of Kaycee,
moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Johnson
County.

This includes Interstate 25 between mile markers 261 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4380 10661 4390 10668 4400 10653 4385 10639
TIME...MOT...LOC 1914Z 241DEG 7KT 4388 10658

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wittmann

The radar

The Riverton/Lander radar (KRIW), 182 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Johnson

When
June 28, 12:35 PM MST to 12:40 PM MST
Where
Johnson County, 8.24 mi ENE of Kaycee Kuiper Arpt to 10.89 mi ENE of Kaycee Kuiper Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
43.880, -106.520

Funnel Cloud, Johnson

When
June 28, 3:00 PM MST to 3:05 PM MST
Where
Johnson County, 5.93 mi E of Buffalo
Reported by
Public
Coordinates
44.350, -106.580

The public reported a funnel cloud to the east of Buffalo near TW Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112967, 1112969.